Texas, 2017

Storm Surge in Texas, June 21 to 22, 2017

June 21 to 22, 2017 · NWS LCH · 1 event in 1 county or zone

Tropical Storm Cindy moved into Southwest Louisiana during the morning of the 22nd. Minor effects were noted in Jefferson County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Tropical Storm Cindy moved into Southwest Louisiana during the morning of the 22nd. Minor effects were noted in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 20, 10:54 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 10:54 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1154 PM CDT Tue Jun 20 2017

.DISCUSSION...
06Z TAFS

&&

.AVIATION...
The outer bands of tropical storm Cindy have continued to push
into lower Acadiana this evening. The strongest winds appear
confined to within these bands with ARA seeing gusts this evening
of 25 knots while other terminals have been sustained at 10 knots
or less. Thus, I lowered winds in the near term for BPT AEX and
LCH which are not expected to see the outer bands for a few more
hours. Did attempt to time the onset of increasing winds and
precipitation based on current motion, but this will be subject to
change as the rain band vectors and the system as a whole are
expected to fluctuate somewhat.

Meanwhile LFT and ARA have already begun to see persistent
tropical rainfall which will likely continue through the remainder
of the TAF package. Heavier bands will result in periods of reduced
visibility at all sites through the period.

Jones

&&

.PREV DISCUSSION... /issued 638 PM CDT Tue Jun 20 2017/

DISCUSSION...
00Z TAFS

AVIATION...
All weather over the next 48 hours or so will be under the
influence of slowly approaching Tropical Storm Cindy, the outer
bands of which have already begun to infiltrate the area this
afternoon. A thin line of scattered thunderstorms is gradually
working its way from east to west across the area and could impact
the AEX and LCH terminals over the next couple of hours. A much
more broad band of showers will move into ARA within the next hour
before gradually pushing west into LFT later this evening.
Northeasterly winds associated with Cindy have already begun to
increase this afternoon and will continue to do so during the
overnight hours tonight. Widespread heavy rain and strong gusty
winds will prevail Wednesday as Cindy approaches the upper Texas
coast.

Jones

PREV DISCUSSION... /issued 523 PM CDT Tue Jun 20 2017/

SYNOPSIS...
Tropical Storm Cindy has become somewhat stationary, meandering
over the central Gulf. THE storm is expected to resume a
northwest movement towards the southwest LA and upper southeast
TX coast tonight into wednesday. Rainbands associated with the
system have been streaming across south central Louisiana for much
of the day as well as across parts of central and southwest
LA this afternoon. Rain chances will continue to expand northwest
across the area overnight into Wednesday. The primary risks with
these rainbands will heavy rainfall and possible localized
flooding, as well as a few isolated tornadoes.

24

SHORT TERM...
Tropical storm Cindy is forecast to move northwest toward
southeast TX and southwest LA tonight through Thursday, then move
inland Thursday night into Friday. The main impact for the area
will be the potential for flooding from excessive rainfall as well
as strong and gusty winds. A Flash Flood Watch has been issued
for portions of south central Louisiana for tonight as rain is
expected to continue overnight, gradually increasing in intensity.
The Watch extends to the remainder of the area Wednesday morning
as the heavier rainbands extend further northwest over the area.
The heaviest rainfall is anticipated from late Wednesday into
Thursday as the storm moves inland over southeast Texas, with 3 to
6 inches of rain possible areawide along with isolated amounts up
to 10 inches.

Sustained tropical storm force winds will begin to affect coastal
areas east of Cameron Wednesday morning, spreading north and west
through the day toward I-10 and lower southeast TX. Although winds
will begin to subside some as the system moves inland, gusts to
tropical force will still be possible as far inland as the lakes
region as well as portions of western LA. Thus, went ahead and
extended the Tropical Storm Warning further inland, and generally
west of Highway 165.

The other impacts of note will be the potential for minor coastal
flooding from Jefferson and Orange Counties east to Saint Mary
Parish, as well as isolated tornadoes within some of the
rainbands. While any significant storm surge is not anticipated,
inundation amounts of 1 to 3 feet can be expected.

24

LONG TERM...
The remains of TS Cindy is expected to move into central Arkansas
during the day on Friday as the moisture plume follows behind the
storm. The upper level low will become elongated with the axis of
the trof hanging back across southeast Texas. Therefore looking at
rains to continue through the day on Friday with temps moderating a
bit from clouds and rains. Part of the upper level energy from the
trof will drift back to the south and into center coastal Texas
allowing the elongated weakness to continue. This will mean shower
and thunderstorm activity is expected over the weekend with an
additional two to three inches on top of the rainfall expected with
Cindy. The region looks to dry out slowly through next week.

19

MARINE...
Tropical Storm Cindy has slowed and is meandering over the central
Gulf. The storms is expected to resume a northwest motion
overnight. Northeasterly winds will continue to strengthen over
the coastal waters tonight, with tropical storm force winds
spreading over the coastal waters east of Cameron by early
Wednesday morning. Likewise, seas will continue to build and
become increasingly rough. All marine interests should closely
monitor this system.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  83  74  84 /  20  70  80  80
LCH  74  84  77  84 /  40  90  90  80
LFT  72  82  76  84 /  70  90  90  80
BPT  74  84  76  84 /  30  90  90  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ027>033-041>045-052>055-073-074.

     Flash Flood Watch from 7 AM CDT Wednesday through Thursday
     evening for LAZ027>033-041>043-073-074.

     Flash Flood Watch through Thursday evening for LAZ044-045-
     052>055.

TX...Tropical Storm Warning for TXZ180-201-215-216-259>262.

     Flash Flood Watch from 7 AM CDT Wednesday through Thursday
     evening for TXZ180-201-215-216-259>262.

GM...Tropical Storm Warning for GMZ430-432-435-450-452-455-470-472-
     475.

&&

AVIATION...66
Hazardous weather outlook, Jun 20, 5:40 AM CST, 19 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
640 AM CDT Tue Jun 20 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
211145-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
640 AM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Tropical disturbance over the Central Gulf is expected to develop
further into a tropical or subtropical storm today. This is
expected to increase shower and thunderstorm chances by late
tonight over South Central Louisiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The system is expected to make landfall along the upper Texas or
Southwest Louisiana coast late Wednesday night or early Thursday
morning. With the large and disorganized nature of the system,
expect periods of rainfall for most of the day Wednesday and
Thursday, with flash flooding a possibility. A bit too early to
narrow down rainfall totals just yet.

Tropical storm force winds will likely remain along the coastal
parishes and counties into the coastal waters. Higher gusts to
tropical storm force will be possible further inland. Minor
coastal flooding is expected to be confined to the coastline and
inland lakes and bays.

A marginal risk of tornadoes in the outer rainbands exists for
later this afternoon across South Central Louisiana. A slight risk
for tornadoes will extend westward to include I-10 corridor to the
coast on Wednesday, with a marginal risk areawide after the system
makes landfall and moves inland.

Higher than normal shower and thunderstorm chances will remain
into Friday and Saturday as we will remain in the moist southerly
flow as the remnants of this system track across east Texas into
Northwestern Louisiana and Southern Arkansas. A return to more
climatological chances should return by Sunday and Monday of next
week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday across Southern
Louisiana.

GMZ430-432-435-450-452-455-470-472-475-211145-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
639 AM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Tropical disturbance over the Central Gulf is expected to develop
further into a tropical or subtropical storm today. This is
expected to increase shower and thunderstorm chances across the
coastal waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The system is expected to make landfall along the upper Texas or
Southwest Louisiana coast late Wednesday night or early Thursday
morning. With the large and disorganized nature of the system,
expect periods of rainfall for most of the day Wednesday and
Thursday.

Tropical storm force winds will be likely east of Cameron across
the coastal waters. Much higher seas will be possible across the
20 to 60 nautical mile marine zones.

Waterspouts will be a possibility in the rainbands later today
into Wednesday and Thursday.

Winds and seas expected to subside by late Thursday and Friday,
but higher than normal shower and thunderstorm chances will
remain through Saturday as a moist southerly flow will remain as
the remnants of this system track across east Texas into
Northwestern Louisiana and Southern Arkansas. A return to more
climatological chances should return by Sunday and Monday of next
week.

.SPOTTER INFORMATION STATEMENT...
Marine Spotter activation may be needed later today into Wednesday.

Event by event

1 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Jefferson

When
June 21, 1:10 AM CST to June 22, 6:44 AM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

The tide at Sabine Pass pushed above 3 feet for multiple hours. The storm tide reached 4.73 feet above MLLW with a surge of 2.99 feet above MLLW. The surge flooded Highway 87 north of Sabine Pass during high tide.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017The 2017 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708944.